Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 40, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 3, 2009, 1:03 PM MDT for Garfield County, Kane County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2009, 1:03 PM MDT (19:03 UTC)
- Expired
- Jul 3, 2009, 1:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 031903 SVRSLC UTC017-025-031930- /O.NEW.KSLC.SV.W.0040.090703T1903Z-090703T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 103 PM MDT FRI JUL 3 2009 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN GARFIELD COUNTY IN UTAH NORTH CENTRAL KANE COUNTY IN UTAH * UNTIL 130 PM MDT * AT 1257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF HENRIEVILLE...OR 32 MILES SOUTHWEST OF ESCALANTE...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KODACHROME BASIN AROUND 105 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 3756 11182 3732 11197 3751 11222 3766 11208 TIME...MOT...LOC 1901Z 313DEG 9KT 3750 11207 $$ MS
1 follow-up statement
000 WWUS55 KSLC 031915 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 115 PM MDT FRI JUL 3 2009 UTC017-025-031930- /O.CON.KSLC.SV.W.0040.000000T0000Z-090703T1930Z/ GARFIELD UT-KANE UT- 115 PM MDT FRI JUL 3 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT FOR NORTH CENTRAL KANE AND SOUTHWESTERN GARFIELD COUNTIES... AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER KODACHROME BASIN STATE PARK...OR 6 MILES SOUTH OF CANNONVILLE...MOVING SOUTHEAST AT 10 MPH. LAT...LON 3756 11182 3732 11197 3751 11222 3766 11208 TIME...MOT...LOC 1912Z 313DEG 9KT 3748 11205 $$ MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:38 AM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 3, 9:38 AM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 938 AM MDT FRI JUL 3 2009 .SYNOPSIS...WEAK DISTURBANCES WILL PASS OVER NORTHERN UTAH TODAY AND TOMORROW. A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE WEST SUNDAY INTO NEXT WEEK. && .DISCUSSION...ANOTHER DAY OF ACTIVE WEATHER IS BEGINNING ACROSS THE CWA THIS MORNING. WHILE MOSTLY CLEAR SKIES ARE PRESENT ACROSS THE REGION AT THIS TIME...THIS WILL CHANGE RAPIDLY OVER THE NEXT FEW HOURS. SEVERAL UPPER LEVEL DISTURBANCES ARE NOTED IN WATER VAPOR IMAGERY THIS MORNING. THESE DISTURBANCES WILL MOVE ACROSS NORTHERN UTAH THIS MORNING INTO THIS AFTERNOON...CREATING A SOURCE OF LIFT TO AID IN CONVECTIVE DEVELOPMENT FOR THE NORTHERN HALF OF UTAH. THE 12Z SOUNDING AT SLC INDICATED A PW VALUE NEAR 1.23 INCHES THIS MORNING...WHICH IS ALMOST 200 PERCENT OF NORMAL FOR THE DATE. SUFFICIENT SHEAR ALSO EXISTS ACROSS THE NORTHERN HALF OF UTAH FOR AT LEAST A FEW ORGANIZED THUNDERSTORMS. SEVERAL MODELS INDICATE CAPE VALUES WILL NEAR 1000 TO 1500 J/KG ACROSS PORTIONS OF NORTHERN UTAH. WITH HIGH MOISTURE AVAILABILITY...SUFFICIENT SHEAR...LIFT AND INSTABILITY...EXPECT WIDESPREAD CONVECTIVE DEVELOPMENT ACROSS THE NORTHERN HALF OF UTAH THIS AFTERNOON. THE MAIN THREATS IN THIS AREA WILL BE GUSTY WINDS...SMALL HAIL AND HEAVY RAINFALL...ESPECIALLY FROM PROVO NORTH. PW VALUES HAVE BEEN ON THE DECREASE ACROSS THE SOUTH OVER THE PAST FEW HOURS...AND THIS TREND WILL CONTINUE. THE SOUTHERN HALF OF UTAH IS FAR ENOUGH REMOVED FROM THE DISTURBANCES AFFECTING THE NORTH TO KEEP ANY SEVERE THREAT IN THIS AREA MINIMAL. GIVEN THE DRYING LOW-LEVELS...BRIEF GUSTY WINDS ARE POSSIBLE NEAR ANY OF THE THUNDERSTORMS IN THE SOUTH. ISOLATED HEAVY RAINFALL CANNOT BE RULED OUT EITHER GIVEN SLOWER STORM MOTIONS. UPDATED ZONES TO LOWER PRECIP CHANCES ACROSS THE SOUTH THIS MORNING AND TO INCREASE CHANCES ACROSS THE NORTH THIS MORNING INTO THIS EVENING. && .AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO TURN TO THE NORTHWEST BETWEEN 18Z AND 20Z TODAY. HOWEVER...WINDS DURING THE AFTERNOON HOURS ARE AGAIN LIKELY TO BE IMPACTED BY NEARBY CONVECTIVE ACTIVITY. IN ADDITION TO GUSTY ERRATIC WINDS...THUNDERSTORMS COULD ALSO CAUSE BRIEF PERIODS OF CEILINGS BELOW 7000FT AGL. && .FIRE WEATHER...THE AIRMASS ACROSS UTAH REMAINED VERY MOIST OVERNIGHT WITH RELATIVE HUMIDITIES GREATER THAN 80 PERCENT THROUGHOUT THE REGION EXCEPT THE EXTREME SOUTHWEST AND SOUTHEAST WHERE RELATIVE HUMIDITIES WERE ABNORMALLY HIGH BETWEEN 50 AND 80 PERCENT. THE DEEP MOISTURE WILL GRADUALLY DECREASE TODAY AND SATURDAY AND THEN BECOME BONE DRY FROM SUNDAY THROUGH THURSDAY ACROSS MOST OF THE AREA. THE RELATIVE HUMIDITY MINIMUMS WILL DROP BELOW 10 PERCENT IN MOST AREAS MONDAY THROUGH THURSDAY. POOR RECOVERY OF LESS THAN 30 PERCENT IS EXPECTED AT NIGHT AS WELL. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/STRUTHWOLF FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 3, 2:48 AM MDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 248 AM MDT FRI JUL 3 2009 UTZ001>016-019>021-517-518-WYZ021-041200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 248 AM MDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS ACROSS THE STATE...AS WELL AS LARGE HAIL PARTICULARLY ACROSS NORTHERN UTAH. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SIMILAR CONDITIONS ARE EXPECTED SATURDAY. THE AIRMASS WILL THEN GRADUALLY DRY SUNDAY AND INTO EARLY NEXT WEEK. GUSTY SOUTHERLY WINDS COULD DEVELOP BY MID WEEK...ESPECIALLY ACROSS WESTERN AND SOUTH CENTRAL UTAH...POTENTIALLY AFFECTING WIND SENSITIVE OPERATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 3, 8:31 AM MDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 831 AM MDT FRI JUL 3 2009 UTZ001>016-019>021-517-518-WYZ021-040200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 831 AM MDT FRI JUL 3 2009 ...STRONG THUNDERSTORMS POSSIBLE TODAY... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS UTAH AND EXTREME SOUTHWEST WYOMING TODAY AS A SERIES OF DISTURBANCES MOVE ACROSS NORTHERN UTAH. CONDITIONS ARE FAVORABLE FOR A FEW OF THESE STORMS TO BECOME STRONG OR SEVERE...MAINLY ACROSS THE NORTHERN HALF OF UTAH. THE PRIMARY SEVERE WEATHER THREATS WILL BE LOCALLY DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS SOUTHERN UTAH AND CAUTION IS URGED IN NORMALLY FLOOD PRONE SLOT CANYONS AND DRY WASHES THIS AFTERNOON. THOSE PLANNING TO SPEND TIME OUTDOORS TODAY...ESPECIALLY ACROSS THE NORTHERN HALF OF UTAH...SHOULD KEEP AN EYE TO THE SKY. SEEK SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATES TO THE FORECAST AND FOR POTENTIAL WARNINGS. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:28 PM MDT | Areal Flood Advisory | SLC | Garfield, Kane | 3 hr |
| Jul 3, 1:34 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 21 min |
| Jul 3, 2:52 PM MDT | Special Weather Statement | SLC | Garfield | 53 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.